Idaho, 2018

Flood in Idaho, February 4 to 5, 2018

February 4 to 5, 2018 · NWS OTX · 1 event in 1 county or zone

Heavy rain and mid elevation snow melt caused the Palouse river to flood on February 4th and February 5th. 16 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain and mid elevation snow melt caused the Palouse river to flood on February 4th and February 5th. In the three day period leading up to the flooding a COOP weather station at Potlach recorded 1.16 inches of rain. The river extensively flooded a local road bed but no damage to structures was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 4, 5:17 PM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 4, 5:17 PM PST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
517 PM PST Sun Feb 4 2018

.SYNOPSIS...
Expect gusty winds this evening, while rain and mountain snow showers
continue in north Idaho and near the Cascade Crest. It will remain mild,
with the mountain showers gradually decreasing through mid week.
Rain and mountain snow return Thursday followed by more breezy
winds. Look for drier and cooler weather weather by next weekend.

&&

.DISCUSSION...
Cold front made faster progress through the forecast area than
expected. Another update to decrease cloud cover and pops
necessary. Wind and wind gusts are running reasonably close to
what was expected. /Pelatti

&&

.AVIATION...
00Z TAFs: A cold front pushes across the TAF sites this evening,
accompanied by gusty west to southwest winds. Winds will slowly
decrease overnight, but stay gusty at KPUW and KLWS. It should
remain VFR at KEAT and KMWH in the post frontal environment. KLWS
may near MVFR behind the front, but VFR will be predominant with
occasional light showers. KPUW and the KGEG-KCOE corridor will see
mostly MVFR cigs and light showers, especially with the frontal
passage. May see improvement late this evening, although models
trend for the moist southwest upslope surface flow to lead to
MVFR cigs by morning. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  45  32  42  32  45 /  10  30  10  10  10  10
Coeur d'Alene  37  43  31  41  30  43 /  10  50  10  10  10  10
Pullman        40  47  35  45  36  49 /  10  50  50  20  10  10
Lewiston       46  53  38  50  38  53 /  10  20  20  10  10  10
Colville       34  42  29  41  30  41 /  20  20  10  10  20  20
Sandpoint      36  41  31  40  29  39 /  50  50  40  10  20  20
Kellogg        35  41  31  39  31  40 /  90  80  90  20  20  20
Moses Lake     37  52  33  49  34  49 /   0  10   0   0  10  10
Wenatchee      35  51  33  48  34  49 /  10  10   0  10  10  10
Omak           33  42  29  40  30  41 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Feb 4, 5:33 AM PST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
533 AM PST Sun Feb 4 2018

IDZ001>004-026-027-WAZ031>038-041>044-051345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
533 AM PST Sun Feb 4 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Latah

When
February 4, 8:45 PM PST to February 5, 10:30 PM PST
Where
Latah County, 1.49 mi WSW of Kennedy Ford to 2.26 mi WNW of Potlatch
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
River/Stream Gage
Coordinates
46.913, -117.010

The USGS Palouse River Gage at Potlach recorded a rise above the Flood Stage of 15.0 feet at 8:45 PM February 4th. The river crested at 15.9 feet at 10:45 AM February 5th and then receded below Flood Stage at 10:30 PM February 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730417.